Massachusetts, 2020

Heavy Snow in Massachusetts, March 23 to 24, 2020

March 23 to 24, 2020 · NWS BOX · 3 events in 3 counties and zones

Low pressure moved from south of Long Island to south of Nantucket late on March 23rd and then to Nova Scotia on the morning of March 24th. Snow changed to rain in eastern Massachusetts, but a band of heavy snow set up in the higher elevation areas in the east slopes of the Berkshires and in the northern Worcester Hills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved from south of Long Island to south of Nantucket late on March 23rd and then to Nova Scotia on the morning of March 24th. Snow changed to rain in eastern Massachusetts, but a band of heavy snow set up in the higher elevation areas in the east slopes of the Berkshires and in the northern Worcester Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 23, 9:33 AM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 23, 9:33 AM EST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1033 AM EDT Mon Mar 23 2020

.SYNOPSIS...
A coastal storm develops along the Carolina coast today and
passes south of Southern New England tonight. This will produce
a period of wet snow inland and rain along the coast this
afternoon and early tonight. The snow will change to rain
tonight. High pressure brings a brief break of fair weather
Tuesday. This is followed by another coastal storm bringing
precipitation Wednesday into Thursday. There may be some snow
across the higher elevations, but mainly rain is anticipated
elsewhere. A period of unsettled weather returns over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1010 AM Update...

Appears the leading edge of the precipitation has reached a bit
further NE than previous thinking, with patchy light snow as
far NE as KBDL to KOXC and KPSF, with light rain reported at
KBDR at 14Z. The main area of precip continues to push NE from W
Long Island southward to NJ and down to the Delmarva Peninsula.
Not much of a break between the two areas of precip, which
appears to be filling in on latest NE regional 88D radar
imagery. Expect the precip to fill in across the remainder of
the region through midday.

Temps have been slowly but steadily rising since 12Z, though
still noting rather high T/Td spreads, up to 10 degrees at KBDL
and 11 degrees at KMMK, which could be the reason why the precip
has begun as mainly light snow even with temps in the mid 30s.
Precip begun as light snow at KBDR at 12Z with temp at 37
degrees, but has changed over to -RA at 14Z with a reading of
38 degrees.

Some question whether the precip will start as -SN with the
high dewpoint depressions in place, but should change to rain as
more low level moisture moves in with the onshore flow.

Winds are also beginning to pick up along the S coast, with
KACK gusting to 26 kt and KFRG up to 28 kt from the SE. May
diminish briefly this afternoon before the low level jet
approaches the S coast this evening.

The mid morning update brings timing of the precip onset a bit
faster than previous forecast, along with other minor
adjustments to bring conditions current.

Previous Discussion...

Upper flow shows northern and southern streams across North
America, with the southern stream poised to affect Southern New
England. A shortwave in the southern stream moves through the
Midwest and turns the flow over New England more from the
southwest. The same shortwave generates the coastal low off the
Carolinas, with the southwest flow moving the low up the coast
and just offshore of Southern New England.

The upper jet associated with the shortwave moves into position
this afternoon with the left exit region over southern New
England. This will increase lift of the increasing moisture,
creating precipitation.

High pressure centered over the Maritimes this morning maintains
a cold air signal over interior New England, suggesting any
precipitation in the interior will start as snow. An increasing
southeast wind during the afternoon will bring enough above-
freezing air onshore to keep precip over the coastal areas as
rain.

As for amounts, data continues to favor 5-9 inches on the
Berkshire East Slopes and 6-8 inches in the northern Worcester
Hills. This second area also extends across part of the
northwest panhandle of Middlesex Co...not totally but enough to
justify expanding the Winter Storm Warning into this area.
Existing Advisories over Western and Central MA. Advisory
amounts, more than 2.5 inches, may also be found over parts of
NW Hartford Co. and along the Mass border with Tolland and
Windham Co. But the overall average for each county should be
less than the criteria. The same will be true for Middlesex Co
outside I-495...criteria in one portion, but not for the entire
forecast zone.

High temperatures, supported by the 950-mb values, will be in the
30s inland and around 40 in the coastal plane.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...

The shortwave crosses New England and moves offshore. The GFS
and GGEM tracks look outside the cluster, so we worked more with
the ECMWF and NAM. Rain will continue much of the night,
diminishing late at night. Snow may mix with rain in the
northwest interior, but most of any accumulations will be over
before midnight.

No cold advection during the night, so expect temperatures to
hold steady in the 30s and low 40s.

Tuesday...

Weak high pressure builds over the region with winds initially
from the north, but light away from the coast. This will draw
in some weak cold advection, enough to support mixing to about
925 mb. Temperatures in the mixed layer will be equiv to -5C at
850 mb...so expect high temps in the upper 40s and lower 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

Highlights...

*  Another round of rain/snow Wednesday into Thursday but snow
   should be limited to higher elevations.

*  Next chance of precip comes over the weekend

Details...

Wednesday and Thursday...

A zonal flow pattern continues over the eastern US through the end
of the week meaning a couple of chances of precipitation. The main
event and best shot at seeing rain/snow comes Wednesday into early
Thursday morning with a potent coastal storm. At the mid levels a
shortwave moves across the Ohio Valley with a sfc reflection early
Wednesday morning. This then will produce a secondary low along the
frontal boundary, off the coast of New Jersey that passes to our
south. The moisture and dynamics are there, with PWATs approaching
0.8", a decent LLJ, and vort max moving through. However, in the
last 24 hours most all of the guidance has trended further south
with the low track, in turn moving the best dynamics and thus QPF
further south as well. This would make it more of a south coast rain
event, with the majority of precip falling south of the MA Pike.
High pressure to the northeast has also trended stronger which could
help keep northerly flow and colder air in place longer. However,
still looking like snow would be limited to higher elevations. Gusty
easterly winds are also likely with this system, especially along
the southeast coast and over the waters late Wednesday and Wednesday
night, but the swath of strongest winds has shifted south and will
continue to move further if the southward trend continues. Models
continue to hint that Nantucket may flirt with some coastal flooding
issues Wednesday night, but chances are low at the moment.

By mid morning Thursday most all of the rain should be moved off the
east coast as the low goes out to sea. A brief ridge of high
pressure moves in bringing drier weather on Thursday. Lingering low
level moisture keeps some cloud cover around, however. Model
soundings show mixing up to near 850 mb, and northerly flow on
the back side of the low brings 850 mb temps down around -2 C
which should translate to highs in the mid 40s to low 50s (in
the CT valley).

Friday through Sunday...

Friday we warm up again under marginal warm advection...highs climb
to the mid 50s region-wide. This under another weak ridge of high
pressure which continues into Saturday. Our next chance of rain then
comes around late Saturday or Sunday as another disturbance
approaches. However, there remains great uncertainty with where and
how quickly this develops.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate confidence in details, but high confidence in
the trends.

VFR through mid afternoon, then lowering to MVFR with the onset
of rain and snow and trending to IFR/LIFR late afternoon. Precip
may start as a rain/snow mix in the coastal plain but should
change to rain shortly. Precip starts as snow in the interior
with several inches accumulation in the Berkshires and Worcester
Hills. Several inches accumulation likely at Worcester Airport,
3-4 inches at Westfield and Windsor Locks. This mix of
precipitation will affect the afternoon/evening push.

Tonight...Moderate confidence.

Rain along the coastal plain. Snow mixed with rain trends to all
rain farther north during the evening. Initial SE winds will
back to E and ENE around 8-14 kt. Strongest winds near the
eastern MA coast and the Cape where gusts 20 to 30 kt should
develop. Maintain IFR conditions with areas of MVFR in the rain.
Vsbys improve to greater than 5 miles 06Z-12Z, but IFR ceilings
linger until morning.

Tuesday...Moderate confidence.

High pressure builds fair weather over the region. Expect
ceilings/vsbys at VFR through the day. A weak disturbance aloft
may move across during the afternoon, forming a period of
afternoon clouds. North winds gust to 30 kt along Cape Cod in
the morning, but diminish through the day.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local MVFR possible.

Wednesday: Mainly VFR, with areas IFR possible. Windy with
local gusts up to 30 kt. Chance RA.

Wednesday Night: MVFR/IFR conditions possible. Windy with areas
of gusts up to 30 kt. Chance RA, chance SN.

Thursday: Mainly VFR, with local IFR possible. Windy with areas
of gusts up to 30 kt. Slight chance RA.

Thursday Night through Friday: VFR. Slight chance RA.

&&

.MARINE...

Coastal low pressure will move NE today, passing off Cape Cod
tonight. This will bring increasing east to northeast winds late
this afternoon and tonight with gusts 30-33 kt, close to but
just below gale force. Small Craft Advisories will be in effect
for all waters by 18Z. Seas will build to 5 feet this morning
and 5 to 10 feet by late afternoon. Highest seas will be on the
exposed southern waters.

The weather system moves out to sea late at night. Weak high
pressure builds over the waters Tuesday. Winds will diminish
below 25 kt in the morning. Seas of 5 to 10 feet early will
diminish through the day, but 5 foot seas will linger on the
exposed waters much of the day.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Areas of rough seas.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Areas of rough seas. Chance of rain.

Wednesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 12 ft. Rain likely.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 12 ft. Chance of rain.

Thursday Night: Winds less than 25 kt. Rough seas up to 10 ft.
Slight chance of rain.

Friday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 2 PM this afternoon to 4 AM EDT
     Tuesday for MAZ003-010>012.
     Winter Storm Warning from 2 PM this afternoon to 4 AM EDT
     Tuesday for MAZ002-004-008-009-026.
RI...None.
MARINE...Small Craft Advisory until 4 PM EDT Tuesday for ANZ232>234.
     Small Craft Advisory from 6 PM this evening to 2 PM EDT
     Tuesday for ANZ230.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ231-251.
     Small Craft Advisory until 10 AM EDT Tuesday for ANZ236.
     Small Craft Advisory until 4 PM EDT Tuesday for ANZ235-237.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ250-254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/EVT/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/EVT/BW
MARINE...WTB/BW
Hazardous weather outlook, Mar 23, 3:21 AM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Mon Mar 23 2020

MAZ002-004-008-009-026-240830-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Northern Middlesex MA-
421 AM EDT Mon Mar 23 2020

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ005>007-013>024-RIZ001>008-240830-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
421 AM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ003-010>012-240830-
Eastern Franklin MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
421 AM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Mar 23, 12:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
152 PM EDT Mon Mar 23 2020

CTZ002>004-232000-
Hartford CT-Tolland CT-Windham CT-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, and Willimantic
152 PM EDT Mon Mar 23 2020

...BURST OF MODERATE TO HEAVY SNOW THIS AFTERNOON...

Moderate to heavy snow was moving across the state of Connecticut
with snow beginning to accumulate especially on non paved
surfaces as temperatures cool toward the freezing mark. However
across the higher elevations roads were becoming snow covered.
This trend will continue thru the afternoon with snow moderate to
heavy at times before changing over to sleet and then rain between
4 pm and 6 pm. Before then expect snow to accumulate an inch or
two except up to 3 inches across the higher elevations of
Hartford, Tolland and Windham counties. The highest accumulations
will be on non paved surfaces.

Nocera
Local storm report, Mar 23, 2:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
338 PM EDT MON MAR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     SNOW             BURLINGTON              41.77N  72.96W
03/23/2020  M2.5 INCH        HARTFORD           CT   HAM RADIO

0214 PM     SNOW             SOUTHWICK               42.05N  72.77W
03/23/2020  M1.5 INCH        HAMPDEN            MA   HAM RADIO

0320 PM     SNOW             CANTON                  41.82N  72.89W
03/23/2020  M4.0 INCH        HARTFORD           CT   TRAINED SPOTTER

0325 PM     SNOW             WEST HARTFORD           41.76N  72.74W
03/23/2020  M2.2 INCH        HARTFORD           CT   GENERAL PUBLIC

0329 PM     SNOW             COVENTRY                41.77N  72.31W
03/23/2020  M3.0 INCH        TOLLAND            CT   TRAINED SPOTTER

0335 PM     SNOW             BOLTON                  41.77N  72.43W
03/23/2020  M2.5 INCH        TOLLAND            CT   HAM RADIO

&&

EVENT NUMBER BOX2000830 BOX2000831 BOX2000832 BOX2000833 BOX2000834
BOX2000835

AED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Western Franklin

When
March 23, 3:00 PM EST to March 24, 5:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The Co-Operative Observer in East Hawley reported 9.8 inches of snow. Other reports included 8.0 inches in Colrain, 7.4 inches in Heath, and 7.0 inches in Rowe.

Heavy Snow, Northern Worcester

When
March 23, 4:00 PM EST to March 24, 7:00 AM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy snow totals ranged from 5.5 inches to 8.0 inches. The highest was a public report in Royalston of 8.0 inches. Other reports included an amateur radio observer in Winchendon with 7.5 inches; a Public report of 7.2 inches in Fitchburg; a Trained Spotter report of 6.4 inches in Lunenburg; a Trained Spotter report of 5.8 inches in Boylston; an amateur radio report of 5.5 inches in Ashburnham; and a Public report of 5.5 inches in Sterling.

Heavy Snow, Northwest Middlesex County

When
March 23, 4:00 PM EST to March 24, 7:00 AM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

There was a Public report of 7.8 inches of snow in West Townsend. A Trained Spotter in Pepperell reported 7.2 inches of snow. And in Ashby, there was a Public report of 6.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875435, 875436, 875437.